California, 2015Damaging Wind in California, May 25, 2015
May 25, 2015 · NWS REV · 1 event in 1 county or zone
Weak low pressure dropped into northern California on the 25th, aiding the development of scattered thunderstorms with strong winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure dropped into northern California on the 25th, aiding the development of scattered thunderstorms with strong winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 25, 1:15 PM PST, 25 minutes earlier.
Area forecast discussion, May 25, 1:15 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT MON MAY 25 2015
.SYNOPSIS...
A LOW PRESSURE TROUGH WILL KEEP ENOUGH INSTABILITY AROUND FOR
MAINLY ISOLATED THUNDERSTORMS THROUGH WEDNESDAY WITH DECREASING
COVERAGE THURSDAY. WARMER AND DRIER CONDITIONS WILL DEVELOP BY
THIS WEEKEND AS HIGH PRESSURE BUILDS OVER CALIFORNIA AND NEVADA.
&&
.SHORT TERM...
SATELLITE IMAGERY SHOWS SHORTWAVE DROPPING SOUTHEASTWARD THROUGH
THE PACNW INTO NORTHERN CA-NORTHERN NV. CONVECTION WAS FIRING
ALONG LASSEN COUNTY CONVERGENCE AS WELL AS NORTHERN SIERRA WITH
MORE ISOLATED ACTIVITY DEVELOPING ELSEWHERE. LARGE SCALE FORCING
AND MID LEVEL INSTABILITY ARE EXPECTED TO INCREASE THIS AFTERNOON
AS SHORTWAVE APPROACHES. STORMS WERE ALREADY QUITE STRONG OVER
LASSEN AND NORTHERN WASHOE COUNTIES. ADDITIONAL FORCING ALONG THE
SIERRA FRONT (EAST OF RENO- CARSON CITY) IS ALSO EXPECTED AS
CONVERGENCE INCREASES ALONG THE AFTERNOON ZEPHYR. STORMS WILL
CONTINUE INTO THE EVENING, FOCUSING MORE ACROSS THE BASIN AND
RANGE AS SHORTWAVE MOVES EAST. SOME MODELS KEEP SHOWERS GOING
THERE INTO THE EARLY MORNING TUESDAY. THE MAIN THREATS THROUGH
EARLY THIS EVENING WILL BE LOCALLY HEAVY RAIN WITH SMALL HAIL AND
WIND GUSTS UP TO 50 MPH.
OTHERWISE, INSTABILITY WILL HANG AROUND TUE-WED AND THEN FINALLY
BEGIN TO DRY OUT THURSDAY AS TROUGH SLIDES EAST IN ADVANCE OF
RIDGE BUILDING INTO THE WEST COAST. WE MAINTAINED A SLIGHT CHANCE
MOST AREAS TUE-WED AND THE SIERRA OF MONO COUNTY THURSDAY.
TEMPERATURES WILL BEGIN TO WARM UP A WELL WITH READINGS RETURNING
TO THE 70S SIERRA AND 80S WESTERN NV BY THURSDAY.
.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER RIDGE WILL BUILD OVER THE REGION THROUGH SATURDAY WITH MUCH
WARMER TEMPERATURES. READINGS WILL PUSH 90 DEGREES FOR THE BASIN
AND RANGE WITH MID 70S AND 80S ELSEWHERE. THERE WILL STILL BE SOME
MOISTURE TRAPPED UNDERNEATH THE RIDGE WHICH WILL HAVE TO BE
WATCHED FOR POSSIBLE ISOLATED CONVECTION IN THE SIERRA OF MONO
COUNTY. HOWEVER, MITIGATING FACTORS INCLUDE WARM AIR ALOFT AND
LIMITED MID LEVEL INSTABILITY. FOR NOW THE FORECAST WILL REMAIN
DRY WITH ONLY SOME GHOST POPS FOR THE SIERRA.
FOR SUN-MON...RIDGE AXIS WILL SLIDE EAST OF AREA AS TROUGH
APPROACHES THE WEST COAST SUN AND MOVES THROUGH THE AREA MON.
MOST OF THE MOISTURE AND INSTABILITY WILL BE NORTH OF AREA
ALTHOUGH SOME MODELS SHOW LIGHT QPF ACROSS FAR NORTHERN CA/NV,
INCREASING WINDS WILL PROBABLY BE THE BIGGEST THREATS. UPPER JET
MOVING ACROSS NORTHERN CA-NV LATE SUNDAY INTO MONDAY(INCREASING
WINDS ALOFT) AND TIGHTENING PRESSURE/THERMAL GRADIENTS WILL COMBINE
TO PUSH GUSTS CLOSE TO 40 MPH BASED ON CURRENT MODEL DATA.
FORECAST CONFIDENCE OVERALL DURING THIS PERIOD IS MEDIUM. HOHMANN
.AVIATION...
THUNDERSTORMS PUSHING OFF THE TAHOE BASIN THIS AFTERNOON WILL
AFFECT KRNO/KCXP (STRONGEST STORMS EAST OF KRNO/KCXP) THROUGH
25/23Z AND THEN SHIFT EAST OF THE AREA INTO THE BASIN AND RANGE
FOR THIS EVENING. ISOLATED COVERAGE AROUND KNFL/KLOL WILL INCREASE
THROUGH EARLY THIS EVENING AS STORMS CONTINUE TO MOVE EAST. THE
ATMOSPHERE IS MOIST AND THUS WIND GUSTS WILL BE LIMITED AND
GENERALLY UNDER 40KT. SOME SMALL HAIL WILL ALSO OCCUR WITH
STRONGER STORMS ALTHOUGH VERY HEAVY RAIN WILL BE THE BIGGEST
POTENTIAL. FOR KTVL/KTRK/KMMH...THE STORM THREAT WILL BE MOVING
OUT OF THESE AREAS BY LATE THIS AFTERNOON. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, May 25, 12:42 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT MON MAY 25 2015
CAZ073-252145-
MONO CA-
142 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM MOVING THROUGH CHALFANT VALLEY...
AT 140 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BENTON HOT
SPRINGS...MOVING SOUTHEAST AT 10 MPH DOWN THE CHALFANT VALLEY.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHALFANT VALLEY AND WHITE MOUNTAIN PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3760 11860 3776 11849 3766 11821 3746 11835
3746 11837
TIME...MOT...LOC 2040Z 298DEG 8KT 3765 11847
MBSpecial weather statement, May 25, 12:42 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT MON MAY 25 2015
NVZ003-004-252130-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
142 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM MOVING TOWARD PYRAMID LAKE...
AT 140 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF HALLELUJAH JUNCTION...OR
15 MILES SOUTHEAST OF DOYLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH MODERATE TO HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE... PYRAMID LAKE...VIRGINIA
PEAK...NIXON...SUTCLIFFE...LEMMON VALLEY-GOLDEN VALLEY...SPANISH
SPRINGS AND DOGSKIN MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3971 11998 4002 11999 4012 11938 3964 11934
TIME...MOT...LOC 2040Z 261DEG 16KT 3989 11986
Special weather statement, May 25, 12:46 PM PST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
146 PM PDT MON MAY 25 2015
CAZ071-NVZ003>005-252115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-GREATER RENO-
CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
146 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM NORTH OF HERLONG MOVING EAST...
AT 145 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HERLONG...MOVING EAST AT
20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM AND MODERATE TO HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
THE NEEDLE ROCKS AND SAND PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 4013 12010 4031 12010 4037 11956 4007 11954
TIME...MOT...LOC 2045Z 270DEG 26KT 4022 12001
Special weather statement, May 25, 12:57 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
157 PM PDT MON MAY 25 2015
NVZ001-003-004-252200-
MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-CARSON CITY-
MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
157 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM MOVING THROUGH CENTRAL LYON COUNTY...
AT 154 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF DAYTON...OR 20
MILES NORTHWEST OF YERINGTON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 IN NORTHERN MASON VALLEY...
YERINGTON...WABUSKA...RAWE PEAK AND YERINGTON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3909 11954 3924 11949 3925 11890 3895 11906
TIME...MOT...LOC 2054Z 272DEG 17KT 3915 11941
MB
Special weather statement, May 25, 1:02 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
202 PM PDT MON MAY 25 2015
CAZ071-NVZ003-005-252145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-GREATER RENO-
CARSON CITY-MINDEN AREA NV-NORTHERN WASHOE COUNTY NV-
202 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM NEAR FRENCHMAN LAKE...
AT 201 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER FRENCHMAN LAKE...OR 8 MILES SOUTHWEST OF
DOYLE...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH MODERATE TO HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
DOYLE...FRENCHMAN LAKE...CHILCOOT-VINTON...BIG COVE CAMPGROUND...
FRENCHMAN CAMPGROUND...SPRING CREEK CAMPGROUND AND CHILCOOT
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR FRENCHMAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3984 12033 4004 12031 4008 11999 3980 12000
TIME...MOT...LOC 2101Z 272DEG 12KT 3994 12021
Special weather statement, May 25, 1:24 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
224 PM PDT MON MAY 25 2015
CAZ071-252200-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
224 PM PDT MON MAY 25 2015
...STRONG THUNDERSTORM NEAR LAKE DAVIS...
AT 223 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER LAKE DAVIS...OR 9 MILES NORTH OF
BLAIRSDEN...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BECKWOURTH...LAKE DAVIS...GRIZZLY CAMPGROUND...DELLEKER...MOHAWK
VISTA...PORTOLA...BECKWOURTH-NERVINO AIRPORT...LIGHTNING TREE
CAMPGROUND AND GRASSHOPPER FLAT CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE DAVIS...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3982 12062 3999 12066 4004 12031 3980 12028
TIME...MOT...LOC 2123Z 261DEG 8KT 3991 12056
Thunderstorm Wind, Lassen
- When
- May 25, 1:40 PM PST
- Where
- Lassen County, 1.48 mi NNE of Doyle
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.050, -120.090
Peak wind measured between 1245 and 1345PST, with the time of the gust estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 25 to 26, 20158 deaths · $26 million · 1.75 in hail · 36 events
- Tornadoes and Flash Flooding in Texas, May 25, 20152 deaths · 1 injured · $19 million · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 25, 20151 death · 1 injured · $20,000 · EF3 · 16 events
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 2015$746,000 · EF2 · 34 events
- Tornadoes and Flash Flooding in Texas, May 25, 2015$1.0 million · EF2 · 24 events
- Flooding in Arkansas, May 25 to 31, 20151 death · 4 events
- Tornado and Damaging Winds in Louisiana, May 25, 2015$720,000 · EF1 · 16 events
- Tornadoes and Flash Flood in Mississippi, May 25, 2015$200,000 · EF1 · 4 events
- Tornado and Flash Flooding in Texas, May 25, 2015$82,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Arkansas, May 25, 2015$260,000 · 65 kt wind · 6 events
- Flash Flooding and Flooding in Kansas, May 25, 2015$150,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Texas, May 25, 2015$85,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581257.